Mushrooms refer to a type of hallucinogenic mushroom, and are sometimes known as “shrooms,” “magic mushrooms,” “little smoke,” “musk,” “silly putty,” “caps,” or “boomers.”1 Mushrooms contain a chemical called psilocybin, which is responsible for the characteristic hallucinogenic effects, euphoria, and sensory changes when ingested.1, 2 Psychedelic mushrooms can be eaten plain, mixed with foods like chocolate to mask the flavor, or crushed into a powder and made into a tea.1 About 21 million US residents reported using psilocybin at least once in their life, with the greatest use occurring in people between the ages of 30 and 34 years.3 The gathering of wild-picked mushrooms such as psilocybin is extremely ill-advised, because they are easily mistaken for other types of mushrooms, including poisonous mushrooms species.
Common Signs of Mushrooms Use
Mushrooms can lead to both positive and negative effects for users, which can be heavily influenced by the mindset and environment of the individual taking them. Positive side effects may include:
- Distortion of time.
- Mood swings.
- Intense introspection.
- Spiritual or religious experiences.
- Difficulty differentiating between fantasy and reality.
- Heightened sensory perception.
- Synesthesia/mixing of senses (i.e. hearing colors or tasting sounds).2, 4, 5, 6
Visible effects can include dramatically dilated pupils or bizarre behaviors.5 Negative side effects include:
- Panic or paranoia.
- Muscle weakness.
- Poor coordination.
- A “bad trip.”2, 4, 5, 6
Relatively large doses of psilocybin can increase the likelihood of experiencing panic or psychosis.4 Chronic use of hallucinogenic mushrooms occasionally leads to a persistent state of psychosis, which is characterized by disorganized thoughts, visual disturbances, changes in mood, or feelings of paranoia. Users may also experience flashbacks, or a reoccurrence of a past experience that can occur more than a year after the last mushrooms use.5 These risks are dramatically increased when larger amounts of mushrooms are consumed.4
What are the Typical Overdose Symptoms?
Physical overdose cannot occur from taking psychedelic mushrooms, as opposed to many other types of abused drugs.2 This does not mean, however, that there is no risk from taking too many mushrooms. Overdosing on psychedelic mushrooms can lead to serious psychological symptoms, including:
- Intense panic attacks.
- An extended “trip” experience.
- A frighteningly intense drug experience.
- Feeling as though one has lost control.
- Extreme paranoia.
- Delusional thinking.
- In rare cases, a complete psychological collapse.2, 4
These issues are more likely to arise if users take a very large dose or have had personal experience with or a family history of mental illness.2, 4
The misidentification of poisonous and potentially lethal wild mushrooms for psychedelic mushrooms is quite possible by anyone not aware of the very subtle differences between the two. This mistake could lead to poisoning—causing injury to vital organs and even resulting in death. The symptoms of a mushroom poisoning may be difficult to distinguish from that of an overdose.2, 4
If someone is struggling to breathe, has lost consciousness, or is having a “bad trip” and demonstrating signs of severe panic, paranoia, or psychosis, immediate medical attention should always be sought. Since treatments exist, any mushrooms overdose should be treated sooner for better results, especially if the symptoms are due to the accidental ingestion of poisonous mushrooms.
How to get Proper Treatment
If a person continues exhibiting the symptoms of an overdose and those symptoms worsen, he or she should get medical attention right away by calling 911 or going to the hospital. If there are any mushrooms left over, they should be brought to the hospital to help identify the specific type of mushrooms ingested and assist in determining if the individual consumed a toxic or poisonous type.
If the mushrooms are determined to be toxic, the doctor may decide to pump the person’s stomach or use activated charcoal to limit the body’s absorption of the substance.7 Benzodiazepine sedative drugs are sometimes used.7
Treatment for a mushrooms overdose is generally dictated by the specific symptoms that are displayed and, ideally, should be supportive.7 Ensuring that the person is in a safe, supportive environment can be very helpful in reducing anxiety.
When a patient goes to a hospital for symptoms of mushrooms overdose, the doctor may recommend some type of substance abuse treatment follow-up. Most forms of substance abuse treatment or rehabilitation programs will offer therapy that focuses on the reasons behind a potential addiction to mushrooms. However, there are currently no medications available to help treat addiction to mushrooms.
If you recently suffered an overdose because of using mushrooms, seek the proper help that you need to make a full recovery.
- National Drug Intelligence Center. (2003). Psilocybin Fast Facts.
- Dartmouth College. (2016). Psychoactive Mushrooms.
- Krebs, T. S. & Johansen, P.-Ø. (2013). Over 30 Million Psychedelic Users in the United States. F1000Research, 2(98).
- Drug Enforcement Administration. (2015). Drugs of Abuse.
- National Institute on Drug Abuse. (2016). DrugFacts: Hallucinogens.
- National Institute on Drug Abuse. (2015). Hallucinogens and Dissociative Drugs.
- Merck Manual. (2015). Mushroom Poisoning.